North Carolina, 2023Flash Flood in North Carolina, August 27, 2023
August 27, 2023 · NWS AKQ · 1 event in 1 county or zone
Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 2:55 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 27, 2:55 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
355 PM EDT Sun Aug 27 2023
.SYNOPSIS...
A frontal boundary will remain stalled immediately south of the
forecast area tonight and will slowly lift north through
Tuesday leading to continued periods of unsettled conditions. A
cold front eventually crosses the region Tuesday night into
Wednesday. Tropical Storm Idalia is forecast to track off the
Carolina coast later this week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 355 PM EDT Sunday...
GOES water vapor channels depict a broad trough from the Great
Lakes to New England this afternoon. Meanwhile, an upper ridge
axis extents NE from the Gulf of Mexico to off the Southeast
coast. This is resulting in WSW flow aloft over the Mid-Atlantic
region, with a shortwave trough lagging back over KY/TN. At the
surface, a frontal boundary extends from NE SC across eastern
NC and into NE NC, with a surface trough over the Piedmont.
1020mb high pressure is centered across the Great Lakes.
Isolated to scattered showers/tstms have developed in vicinity
of the surface boundaries this afternoon, primarily across
interior NE NC and the Piedmont. Temperatures are generally in
the upper 70s to mid 80s, with a few upper 80s in areas of
partial clearing.
The surface high builds east this evening and ridges in from
the NNE. This should keep the surface boundary suppressed S of
the area this evening, with the best chc of showers (30-50%) and
a few tstms from the SW Piedmont counties into interior NE NC.
The boundary begins to nudge N later tonight as some shortwave
approaches from the W. PoPs increase to 30-50% from the Piedmont
across s-central and SE VA. Warm and humid tonight with lows
ranging from the upper 60s NW to the mid 70s SE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 355 PM EDT Sunday...
The surface boundary continues to slowly nudge northward Monday
as shortwave energy slides over the region aloft. Additionally,
the boundary will be underneath the southwestern periphery of a
~100kt upper jet core from New England to Atlantic Canada. PW
values from the 12z/27 GEFS/EPS are on the order of 2.1- 2.3"
with individual deterministic models even higher. Therefore,
some locally heavy rain is definitely possible with rich
moisture and forcing aloft, and the 12z/27 HREF has 30-50% probs
for 3"/3hr in vicinity of the boundary from central to SE VA
and NE NC. No flood watch will be issued at this time given dry
antecedent conditions and low streamflow. However, targeted
flood watches for urban locations may be needed closer to the
event. Mostly cloudy overcast Monday with highs ranging from the
mid/upper 70s NW to the lower/mid 80s SE.
Remaining unsettled into Monday night with the boundary
remaining over the area and gradually pivoting to the NW. Low
temperatures will range from the mid to upper 60s N to to the
lower 70s SE. Still unsettled Tuesday as the boundary shifts NW
and settles more over the Piedmont. Models continue to show
Hurricane Franklin lifting N well offshore of the SE coast but
getting shunted farther offshore by a departing trough and cold
front Tuesday/Wednesday. Drying out somewhat (especially NW)
Wednesday behind the cold front. Highs Tuesday range from the
upper 70s/around 80F NW to the mid/upper 80s SE. Lows Tuesday
night range from the upper 60s NW to the lower 70s SE. Highs
Wednesday are mainly in the lower to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 355 PM EDT Sunday...
The extended period may remain unsettled as late as Wed
night/early Thursday and into Friday depending on the exact
track of TS Idalia. The latest 27/12z ECMWF/GFS still have
decent agreement with respect to Idalia lifting N through the
eastern Gulf of Mexico Tuesday night/Wednesday. The models then
diverge a bit Thursday and beyond with respect to track and
timing with the ECMWF moving the system off the SC/NC coast due
to strong high pressure to the north, while the GFS allows the
(weakening) system to go a little further north and inland, and
is slower than the ECMWF. For now will follow the blends due to
the uncertainty, keeping chc PoPs in the forecast Wednesday
night and Thursday (S and SE), and into Friday as well as the
27/12z GEFS/EPS means spread some QPF farther N (although the
12z runs have a sharper gradient and lower values than the 00z
means). This will of course be subject to change as the models
get a better handle on the pattern. Drier conditions and warming
temperatures are then expected by next weekend.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 205 PM EDT Sunday...
A frontal boundary extends from NE SC across eastern NC as of
18z, with high pressure centered well NW of the region over the
Great Lakes. This is resulting in an ENE wind of 8-12kt and
considerable cloud cover with VFR bases of 5-10kft. Scattered
showers and a few tstms extend from interior NE NC to central
VA. VFR conditions should prevail this aftn through most of
tonight under a mostly cloudy to occasionally partly cloudy sky.
The only exception would be brief restrictions this aftn in
heavy rain if a direct impact of a shower/tstm were to occur at
any given terminal. The frontal boundary begins to slowly lift N
late tonight into Monday. MVFR cigs are possible late tonight,
especially at RIC, ORF, PHF, and ECG, with IFR cigs likely
developing at these sites Monday morning. Showers and a few
tstms are expected to increase in coverage Monday, with
occasional IFR vsby possible in heavy rain.
Unsettled conditions with a higher chc for showers, and few
tstms, and flight restrictions continue Monday night into
Tuesday. Somewhat improved conditions are expected Wednesday.
There is a chc of rain by Thursday/Friday depending on the exact
track of TS Idalia.
&&
.MARINE...
As of 355 PM EDT Sunday...
Latest sfc analysis reveals a stationary boundary draped across
coastal NC, just to the south of local waters, with high
pressure building in behind it. Hurricane Franklin is well
offshore from the Bahamas and is still projected to pass well SE
of of the Mid- Atlantic coast, tracking just N of Bermuda once
it turns NE. Also, TD10 was upgraded to Tropical Storm Idalia
this morning just SE of the Yucatan Peninsula. Latest obs show
easterly winds generally around 10kt, though a bit breezier in
the lower Bay/lower James at 12-15kt with a few gusts up to
20kt. Seas are 2-3ft and waves are 1- 2ft. Conditions remain
fairly similar through the night, though could become gusty in
the lower Bay around sunrise. Tomorrow, the stalled front will
slowly start to drift north, bringing unsettled conditions.
Showers and thunderstorms with heavy rain are expected through
the day. Easterly winds will be 10-15kt. With the continued
onshore flow, seas will build to 4ft for coastal waters N of
Cape Charles Light through the afternoon, likely staying around
3ft for southern waters.
The front will continue to gradually lift NW into the local
area Tues. Winds become lighter and generally stay onshore
Tuesday, then variable for Wednesday as they flip around to the
N by Wed evening. Swell from Hurricane Franklin is set to arrive
Tues, though, so SCAs are likely to start by Tues morning. Seas
will build to 5-6ft (7ft at 20nm) by Tues evening. The swell
will likely cause seas to remain elevated through Wednesday.
Attention then turns to Idalia for the late week period.
Current forecast has a Tropical Storm passing to the south of
the local area. However, with strong high pressure to the north,
there is the potential for elevated gradient winds. Given
uncertainty with the storm track, going to stick with blended
guidance for now. This yields NE winds 20-23kt sustained with
gusts 25-30kt (strongest over southern coastal waters) Thursday-
Friday morning.
There will be a high rip current risk for northern beaches
tomorrow and moderate risk for southern beaches. Elevated rip
current risk is likely through the week given the combo of
onshore flow, arriving swell, and increased winds late in the
week.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJB/AJZ
NEAR TERM...AJZ
SHORT TERM...AJB/AJZ
LONG TERM...AJB/AJZ
AVIATION...AJZ
MARINE...AM
Hazardous weather outlook, Aug 27, 3:27 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
427 AM EDT Sun Aug 27 2023
MDZ021>024-VAZ064-075>078-084>086-517>522-280830-
Dorchester-Wicomico-Somerset-Inland Worcester-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
427 AM EDT Sun Aug 27 2023
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and north central Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-280830-
Maryland Beaches-Accomack-Northampton-
427 AM EDT Sun Aug 27 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-280830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
427 AM EDT Sun Aug 27 2023
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Showers and thunderstorms today may produce heavy rainfall which may
lead to localized flooding, especially in urban and poor drainage
areas. In addition, a few storms may become strong to severe with
damaging wind gusts being the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-280830-
Eastern Currituck-
427 AM EDT Sun Aug 27 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Showers and thunderstorms today may produce heavy rainfall which may
lead to localized flooding, especially in urban and poor drainage
areas. In addition, a few storms may become strong to severe with
damaging wind gusts being the main threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-079>083-087>090-092-093-095>097-509>516-
523>525-280830-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
427 AM EDT Sun Aug 27 2023
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms today may produce heavy rainfall which may
lead to localized flooding, especially in urban and poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-280830-
Virginia Beach-
427 AM EDT Sun Aug 27 2023
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Showers and thunderstorms today may produce heavy rainfall which may
lead to localized flooding, especially in urban and poor drainage
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A nearly stationary frontal boundary will result in unsettled
conditions into the early to middle part the week. There will be an
increased threat for localized heavy rain and the potential for
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Hertford
- When
- August 27, 4:05 PM EST to 6:30 PM EST
- Where
- Hertford County, 2.07 mi S of Mapleton to 2.97 mi NNE of Union
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 36.400, -77.030
Widespread flash flooding was reported county-wide.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kentucky, August 27, 20231 death · $10,000 · 3 events
- Flash Flooding and Heavy Rain in Virginia, August 27 to 28, 2023$100,000 · 10 events
- Damaging Winds in North Carolina, August 27, 2023$60,000 · 50 kt wind · 5 events
- Excessive Heat in Louisiana, August 27, 202336 events
- Damaging Winds in Texas, August 27, 2023$30,000 · 74 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 27, 2023$25,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, August 27, 2023$19,000 · 74 kt wind · 6 events
- Excessive Heat in Mississippi, August 27, 202311 events
- Damaging Winds in Louisiana, August 27, 202352 kt wind · 6 events
- Damaging Winds in Georgia, August 27, 2023$3,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, August 27, 2023$4,000 · 1.75 in hail · 5 events
- Hail in Colorado, August 27, 20231.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135662.